Pennsylvania, 2013

Damaging Winds in Pennsylvania, May 22, 2013

May 22, 2013 · NWS BGM · 5 events in 2 counties and zones

A warm front lifted north of the area during the late morning into the evening hours of Wednesday, May 22nd 2013. This front resulted in a cluster of storms that produced large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm front lifted north of the area during the late morning into the evening hours of Wednesday, May 22nd 2013. This front resulted in a cluster of storms that produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 22, 2:54 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, May 22, 2:54 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT WED MAY 22 2013

.SYNOPSIS...
A WARM AND HUMID AIRMASS WILL OVER THE REGION THROUGH TONIGHT WILL
FUEL SHOWERS AND THUNDERSTORMS WITH SOME SEVERE STORMS POSSIBLE. A
COLD FRONT WILL APPROACH THE AREA TOMORROW WITH SHOWERS LIKELY AND
THE CHANCE FOR MORE THUNDERSTORMS. LIGHT SHOWERS OR RAIN IS
POSSIBLE FRIDAY MORNING WITH COOLER TEMPERATURES INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
330 PM UPDATE...
AREA OF TSTMS THAT MOVED THROUGH MIDDAY TODAY CREATED A LITTLE
MESO HIGH AND SUBSIDANCE WHICH ALLOWED GOOD SUNSHINE OVER NE PA
AND CENTRAL NY. TEMPERATURES SOARED INTO THE UPR 80S IN THE
WYOMING VALLEY AND NW UP THROUGH BRADFORD AND THE CHEMUNG RIVER
VALLEY. GOOD MIXING IN THIS AREA DROPPED DEW PTS INTO THE MID AND
UPR 50S. CU FIELD IS STARTING TO GROW OVER OUR WRN AREA AND THE
RADAR IS STARTING TO PICK UP NEW SHOWER DEVELOPMENT. INSTABILITY
AND SHEAR ARE FAVORABLE FOR THE POTENTIAL FOR MORE SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND HAIL LATE THIS AFTERNOON AND
EVENING HENCE ANOTHER WATCH HAS BEEN ISSUED. MESO MODELS INDICATE
A THIRD ROUND OF SHOWERS AND THUNDERSTORMS MAY MOVE THROUGH AFTER
MIDNIGHT TONIGHT. DEW POINTS WILL REBOUND INTO THE EVENING HOURS
AND TEMPERATURES WILL NOTICEABLY DROP WITH SHOWERS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
330 PM UPDATE...

COLD FRONT WILL MOVE THROUGH THE REGION THURS AFTERNOON AND
EVENING. SHOWERS ARE LIKELY THURS AND THERE IS A CHANCE FOR
THUNDERSTORMS. CLOUD COVER IS EXPECTED TO DECREASE THE INSTABILITY
AND CHANCE FOR SEVERE WEATHER BUT NOT TOTALLY NEGATE IT AS THERE
WILL STILL BE SOME GOOD SHEAR AND FRONT TO TRIGGER THINGS. ON THE
BACK SIDE OF THE FRONT...LINGERING SHOWERS ARE POSSIBLE INTO
FRIDAY MORNING. NORTHERLY FLOW ACROSS THE LAKES WILL AKE STRATOCU
AND LIGHT SHOWERS OR SPRINKLES TO HOLD IN OVER CETRAL NY ON
FRIDAY. TEMPERATURES WILL BE NOTICEABLY COOLER FRIDAY AND
SATURDAY. SOME STRATOCU AGAIN SATURDAY GIVING MOSTLY TO PARTLY
SUNNY SKIES WITH TEMPERATURES REMAINING COOL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
PD BEGINS WITH A LRG AND COOL CANADIAN HP BLDG INTO THE AREA IN
THE WAKE OF A DEEP LOW OVER NEW ENG. H8 TEMPS DROP TO NEAR 0C BY
SUN MRNG WITH THE PSBLTY OF SOME LEFTOVER PCPN IN THE ERN ZONES.
REMAINDER OF THE PD SHOWS THE HIPRES BLDG IN AND WITH MODIFYING
TEMPS.LTL TO NO CHANCE OF PCPN AFT SUN MRNG. GRNLY FLWD HPC GUID
FOR THE PD...ALTHOUGH DID LWR THE TEMPS A BIT TO BE CLSR TO THE
MEX GUID.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CONV DVLPD OVER THE CNTR OF THE FCST AREA BUT IS MVG AWAY FROM THE
TAF SITES. SHRT TERM MODELS SHOW A BRK IN THE ACTION FLWD BY SOME
CONV LTR IN THE PD AS ANOTHER WV PASSES. BEGAIN THE TAF PD WITH
VFR CONDS AND ADDED TEMPO FOR CONV LTR IN THE DAY. COLD FNT WILL
APPROACH FOR LATE IN THE PD SO HAVE FCST A CHANCE OF SHWRS AFT 12Z
WITH MVFR CONDS. WITH WILL GNRLY BE LGT AND SWLY THRU THE PD...BUT
WITH GUSTS PSBL INVOF TRWS.

OUTLOOK...

THU/THU NIGHT...MVFR POSSIBLE IN SHOWERS/THUNDERSTORMS.

FRI - SAT...PSBL LINGERING RESTRICTIONS IN LWR CIGS/-SHRA.

SUN - MON...VFR. BREEZY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...BMW
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, May 22, 4:28 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
528 PM EDT WED MAY 22 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-072-
232130-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-SOUTHERN WAYNE-
528 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORM WATCH 212 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL
TO BECOME SEVERE, PRODUCING DAMAGING WINDS AND LARGE HAIL.

IN ADDITION TO THE SEVERE THREAT...SHOULD ADDITIONAL STORMS
REPEAT...FLASH FLOODING WILL ALSO BE POSSIBLE IN AREAS THAT
ALREADY RECEIVED HEAVY RAINFALL FROM STORMS ON TUESDAY...AND
EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THURSDAY AS A FRONT
APPROACHES. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ043-044-047-048-232130-
WYOMING-LACKAWANNA-LUZERNE-PIKE-
528 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORM WATCH 210 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL
TO BECOME SEVERE, PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THURSDAY AS A FRONT
APPROACHES. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 22, 5:08 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
608 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             NEW HARTFORD            43.07N  75.29W
05/22/2013  E0.75 INCH       ONEIDA             NY   PUBLIC

&&

MJN
Local storm report, May 22, 5:13 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             W NEW YORK MILLS        43.10N  75.29W
05/22/2013  M1.00 INCH       ONEIDA             NY   PUBLIC

&&

EMG
Local storm report, May 22, 5:15 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             NEW HARTFORD            43.07N  75.29W
05/22/2013  E1.00 INCH       ONEIDA             NY   PUBLIC

&&

MJN
Local storm report, May 22, 5:21 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
621 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     WHITESBORO              43.12N  75.30W
05/22/2013                   ONEIDA             NY   PUBLIC

            HALF TREE BLOWN DOWN.

&&

EMG
Local storm report, May 22, 5:29 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     WHITESBORO              43.12N  75.30W
05/22/2013                   ONEIDA             NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN AT VARIOUS LOCATIONS PER 911
            DISPATCH FEED

&&

HEDEN
Local storm report, May 22, 5:32 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
632 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             NEW HARTFORD            43.07N  75.29W
05/22/2013  M1.00 INCH       ONEIDA             NY   TRAINED SPOTTER

&&

HEDEN

The radar

The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
May 22, 6:35 PM EST
Where
Bradford County, 0.69 mi N of Canton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.660, -76.850

Trees were blown down.

Thunderstorm Wind, Bradford

When
May 22, 6:53 PM EST
Where
Bradford County, 0.52 mi E of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.780, -76.790

Trees were blown down.

Thunderstorm Wind, Bradford

When
May 22, 7:04 PM EST
Where
Bradford County, 1.72 mi SW of East Smithfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.850, -76.640

Trees were blown down.

Thunderstorm Wind, Bradford

When
May 22, 7:18 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.990, -76.520

Trees were blown down.

Thunderstorm Wind, Susquehanna

When
May 22, 8:40 PM EST
Where
Susquehanna County, 0.86 mi SW of Jefferson Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -75.580

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442871, 442872, 442873, 442874, 442875.